The Drug Controller General of India (DGCI) has asked manufacturers to put safety warnings on certain common antibiotics after it received reports of adverse reactions to the drugs.
The Pharmacovigilance Programme of India (PvPI) has asked the Central Drugs Standard Control Organisation (CDSCO) to mention the adverse reactions in the leaflets about the antibiotics, the report said.
The DGCI has asked state controllers to ensure that manufacturers list the side effects either on the packaging or promotional concerns.
Moneycontrol could not independently verify the news.
The PvPI found that those who use Ofloxacin, a common antibiotic, are at greater risk of developing Stevens-Johnson Syndrome and another dermatological condition called toxic epidermal necrolysis.
Cefixime, which treats bacterial infection, has been found to cause a rare skin reaction, according to the document viewed by Mint.
The PvPI also reported that Cefotaxime, a third-generation antiobitic, causes an allergic reaction that leads to swelling in patients.
Third generation antibiotics are typically more potent than previous versions of the same drug.
The safety warnings are crucial, given that India faces a problem of misuse of antibiotics, an official told the paper.
“It’s a reminder for those who do not think twice before popping antibiotics. This helps in regulating use of antibiotics too,” the official said, as quoted by the publication.
Before the state-run PvPI was established in 2010, India depended on foreign agencies to learn about the adverse effects of drugs. – Moneycontrol